An acute intestinal disorder occurred in seven patients soon after renal transplantation. The disorder was characterized initially by massive abdominal distention with progression to multiple bowel perforations in three patients and extensive bowel necrosis in two. Surgical manipulation did not appear to be the cause since the transplants were performed retroperitoneally in the iliac fossa. Ischemia also was not a factor since the mesenteric vessels were patent with no evidence of thrombus formation or vasculitis. The cause appeared to be related to immunosuppressive agents, in particular, high doses of corticosteroids. The disease process appeared to be reversible if immunosuppression was discontinued early, as occurred in two patients.
Demling RH, Salvatierra O, Belzer FO. Intestinal Necrosis and Perforation After Renal Transplantation. Arch Surg. 1975;110(3):251-253. doi:10.1001/archsurg.1975.01360090021004